Alert archive / Michigan / Freeze Warnings in 2021

Freeze Warning 10, NWS Grand Rapids, MI

May 12, 20218 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at May 12, 2021, 1:38 PM EDT for 8 counties in Michigan. It took effect at May 13, 2021, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2021, 1:38 PM EDT (17:38 UTC)
In effect from
May 13, 2021, 12:00 AM EDT
Expired
May 13, 2021, 8:00 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS73 KGRR 121738
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
138 PM EDT Wed May 12 2021

MIZ037>040-043>046-130145-
/O.NEW.KGRR.FZ.W.0010.210513T0400Z-210513T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
138 PM EDT Wed May 12 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures of 25 to 30 expected.

* WHERE...Portions of central and west central Michigan.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Freeze conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ050>052-056>059-064>067-071>074-130145-
/O.NEW.KGRR.FR.Y.0005.210513T0400Z-210513T1200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
138 PM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Temperatures near freezing could harm plants and 
  other sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
4 follow-up statements
140 
WWUS73 KGRR 121949
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
349 PM EDT Wed May 12 2021

MIZ037>040-043>046-130400-
/O.CON.KGRR.FZ.W.0010.210513T0400Z-210513T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
349 PM EDT Wed May 12 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

* WHAT...Sub-freezing temperatures of 25 to 30 expected.

* WHERE...Portions of central and west central Michigan.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Freeze conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ050>052-056>059-064>067-071>074-130400-
/O.CON.KGRR.FR.Y.0005.210513T0400Z-210513T1200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
349 PM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Temperatures near freezing could harm plants and 
  other sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
012 
WWUS73 KGRR 130157
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
957 PM EDT Wed May 12 2021

MIZ037>040-043>046-131000-
/O.CON.KGRR.FZ.W.0010.210513T0400Z-210513T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
957 PM EDT Wed May 12 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central and west central Michigan.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Freezing temperatures will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ050>052-056>059-064>067-071>074-131000-
/O.CON.KGRR.FR.Y.0005.210513T0400Z-210513T1200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
957 PM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Temperatures near freezing could harm plants and 
  other sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
859 
WWUS73 KGRR 130746
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 AM EDT Thu May 13 2021

MIZ037>040-043>046-131200-
/O.CON.KGRR.FZ.W.0010.000000T0000Z-210513T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
346 AM EDT Thu May 13 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 degrees.

* WHERE...Portions of central and west central Michigan.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Freezing temperatures will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ050>052-056>059-064>067-071>074-131200-
/O.CON.KGRR.FR.Y.0005.000000T0000Z-210513T1200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
346 AM EDT Thu May 13 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Temperatures near freezing could harm plants and 
  other sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
083 
WWUS73 KGRR 131203
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
803 AM EDT Thu May 13 2021

MIZ037>040-043>046-131315-
/O.EXP.KGRR.FZ.W.0010.000000T0000Z-210513T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
803 AM EDT Thu May 13 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...

The freeze warning will be allowed to expire at 8 AM this morning.
Portions of the area may need a frost advisory tonight.

$$

MIZ050>052-056>059-064>067-071>074-131315-
/O.EXP.KGRR.FR.Y.0005.000000T0000Z-210513T1200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
803 AM EDT Thu May 13 2021

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

The frost advisory will be allowed to expire at 8 AM this morning.
Portions of the area may need a frost advisory tonight.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 12, 12:02 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 12, 12:02 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1202 PM EDT Wed May 12 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 AM EDT Wed May 12 2021

- Frost / Freeze tonight and frost Thursday night

- Dry with warming into the weekend

- Major pattern change next week significant rain later

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 329 AM EDT Wed May 12 2021

- Frost / Freeze tonight and frost Thursday night -

Frost and freezing temperatures are once again expected tonight
(Wednesday/Thursday morning). The upper trough that has been over
this area is finally booted out to the east. In fact we end up
with an upper high over us into Thursday. Winds will be light and
variable tonight and tomorrow night. Skies will be mostly clear
(few afternoon cumulus clouds) during the day but clear at night
both tonight and tomorrow night. So tonight I would expect the
model forecast lows to be to warm. Northern areas will likely will
get into the 20s and central and southern area will have lows in
the mid 30s in urban locations but rural locations may get below
freezing once again. Thursday night is not much different. The air
will be warmer to start with but dew points should still be in the
upper 20s to near 30 so lows may get close to freezing once again.

- Dry with warming into the weekend -

With the upper through to our east we will get a slow warming for
the next few days. However the polar jet does not get north of
here until late in the weekend. So I would imagine we will add
about 5 degrees to the high temperature each day into Sunday.

There is a northern stream shortwave that comes through the area
Friday into Saturday. However we still have surface high pressure
and the northern stream shortwave is moisture staved. What this
will do is add some mid and high clouds but that should be it.

- Major pattern change next week significant rain later-

We have spent the first half of May with an upper trough in the
area. That is about to change. A major storm system coming off
the coast of Korea yesterday will slowly cross the Pacific ocean
over the next week. There are two trailing systems in close
proximity to that storm too, so there is some question of how the
wave lenght between these storms will impact how they come across
the Pacific and then impact us. This storm will change our upper
air pattern due to rossby wave interaction with the downstream
upper waves. The system currently cover over 30 degrees of
Latitude and 40 degrees of Longitude. The lead wave from this
system will reach our west coast by this coming weekend. However
it will will take until early next week to start diving a deep
western trough. That of course will build an upper ridge over this
area by early next week. It will likely get summer like here
during that time. We will not see significant rainfall here until
that rather large upper wave starts moving east. I can not imagine
that happening all to fast given the size of this system. It
would seem Thursday would be the earliest I could see us starting
to see some rain from this storm.

The first real chance for a little rain here would be Sunday into
Monday but once again we have an issue with upper jet location.
The departing jet segment of the current polar jet will be driving
the rain event. The ECMWF keeps that jet core south Michigan as it
moves out. The GFS on the other hand lifts it farther north and
puts us in the jet entrance region, which would bring us some
showers. My thinking is the ECMWF will turn out to be correct and
the rain will mostly be south of here. Even if we could get some
rain from this system, it will not have much moisture to work with
anyway.

The bottom line is I still think we have to wait for that large
Pacific system's upper trough to get to this area and that is more
than a week away for sure.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM EDT Wed May 12 2021

VFR conditions will continue at all the terminals through
18Z Thursday. West winds to around 10 kts will subside to
calm by mid evening through the overnight period. Winds will
increase just a bit to around 5 to 10 kts out of the SW by
mid to late Thursday morning.

&&

.MARINE...
Issued at 329 AM EDT Wed May 12 2021

Surface high pressure will be over Michigan into Friday. This
means light winds and hence no marine headlines are expected.
Of course with a surface high over us, that would mean lake
breeze development is expected during the day and land breezes
are possible during the night into Friday night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Laurens
MARINE...WDM
Hazardous weather outlook, May 12, 4:06 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
406 AM EDT Wed May 12 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
406 AM EDT Wed May 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Frost and freezing temperatures are expected tonight. Freezing
conditions are more likely north I-96 and east of US-131.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frost is possible most area Thursday night into early Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-130815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
406 AM EDT Wed May 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:38 PM EDTFrost AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more18 hr

Nearby

Freeze Warnings in Michigan, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.